Hail, McDonald
- When
- July 4, 7:02 PM CST
- Where
- McDonald County, 1.49 mi SSE of Rocky Comfort
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.730, -94.090
Public report of quarter size hail.
Solar heating brought increased instability to the Missouri Ozarks, with adequate moisture and upper-level energy. As an upper-level shortwave trough pushed through the area during the early morning hours of July 4, 2024, shear and instability led to scattered thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Solar heating brought increased instability to the Missouri Ozarks, with adequate moisture and upper-level energy. As an upper-level shortwave trough pushed through the area during the early morning hours of July 4, 2024, shear and instability led to scattered thunderstorms. As a result, numerous trees were reported to be either uprooted or snapped, with multiple downed power lines resulting in power outages. Heavy rainfall resulted in flash flooding in Dallas County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 4, 7:02 PM CST, 0 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Springfield MO
802 PM CDT Thu Jul 4 2024
.KEY MESSAGES...
- A Heat Advisory is in effect for far southern Missouri through
9 PM with heat index values ranging from 100-105 degrees.
- There is a Slight risk (2 of 5) for severe thunderstorms
across much of the area this evening. Damaging winds will be
the primary hazard.
- Storms this evening will produce efficient rainfall rates
resulting in a risk of localized flash flooding.
- Cooler conditions return Friday into next week.
&&
.MESOSCALE...
Issued at 801 PM CDT Thu Jul 4 2024
A surface cold front continues to slowly move southeast across
the Missouri Ozarks. As of 8 PM, the front is analyzed from
Neosho to Nixa to near Houston. Weak height falls are
overspreading the region which will support the front continuing
to slowly move southeast throughout the remainder of the
evening.
Deep moisture convergence will continue to increase along and
ahead of the front and will support continued development of
scattered thunderstorms. The greatest coverage of storms will
initially occur across southwestern Missouri through 9 PM. This
activity will then expand and shift northeast along and south of
the I-44 corridor through midnight. Most of the activity will
exit the eastern Ozarks by 09Z.
The 00Z KSGF sounding indicates that the environment is highly
unstable with MLCAPE values over 3200 J/kg with virtually no
inhibition. Low-level theta-e differentials over 30K will be
supportive of localized damaging wind gusts with the initial
scattered activity. Deep layer shear of 25-30 knots and expected
cold pool conglomeration may result in some upscale growth into
linear clusters. This would correspondingly enhance damaging
wind potential in the 02 to 05 UTC time frame if the upscale
growth does indeed occur. A few storms may also produce hail to
the size of quarters.
We will also be monitoring the potential for locally heavy
rainfall and localized flash flooding as precipitable water
values remain in the 1.7-2.0" range with rather slow storm
motions. We are going to leave the ongoing Flood Watch as is
given that this activity will shift into much of the watch
region over the next few hours. The western extent of the watch
may be cancelled early if storms remain to the southeast of that
particular area.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 204 PM CDT Thu Jul 4 2024
Afternoon temperatures have climbed into the upper 80s to lower
90s. Combine with dewpoints in the lower to middle 70s, heat
index values were in the 100 to 110 range, especially across
southern Missouri. This heat and moisture will set the stage for
potential shower and storms development late this afternoon
into early this evening.
CAMS continue to struggle with initiation across the Ozarks but
do indicate the potential for showers and storms to begin
developing across far eastern Kansas and Northeastern Oklahoma
between from 21z this afternoon onward (more likely closer to
22-23z), depending on the model of choice.
CAPE values in the 2500-3500j/kg range were in place across the
region. As an upper level trough moves across the northern
plains and a surface low in Oklahoma begin to shift east a cold
front will begin to make its way into the region this evening
and overnight. With the expected frontal lift and no cap,
showers and storms are expected to develop mainly west of I-49
and move east through this evening.
While there looks to be limited low-level Jet support for
storms, with the front moving towards the region, and upper
level jet energy across northern Missouri providing some upper
level support, some storms will be capable of becoming strong
to severe. The main concern remains damaging winds with D-CAPE
(downdraft CAPE) of 1000-1400j/kg supporting this. Hail
potential is less concerning, but 500-900j/kg in the hail growth
zone (-10 to -30 degree level) and 35-40kts of 0-6km shear
would allow for isolated large hail. The tornado chances are
rather low though not zero and will rest on how storms develop
and move east this evening.
Will also monitor for flood potential with PW values in the 1.7
to 1.9" range noted across the region. This will allow for
heavy rainfall potential, which may have impact across areas
that received rainfall last night. Additional rain amount around
an inch with locally 2 inch or higher amounts will be possible
with storms as they move across the region this evening. Thus,
the current Flash Flood Watch continues for this evening.
Showers and storms will push south and east of the region
overnight with clearing skies behind the cold front occurring by
sunrise or earlier. Cooler temperatures will filter into the
area behind the front.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 204 PM CDT Thu Jul 4 2024
From Friday onward, temperatures will return closer to annual
climatology, with highs in the 80s for the rest of the week as a
cooler and drier airmass moves over our area. Precipitation chances
return Sunday night as a shortwave trough over the Great Plains
moves south. Both the 12z GFS and ECMWF develop convection over the
southern Great Plains Sunday afternoon into Monday morning, and
there is some model support for a possible MCS that develops north
of this convection that may move into southeast Kansas and southwest
Missouri. Confidence in the exact details of this event will become
clearer as we approach it. For now, precipitation chances are set
from 50-70%.
Early next week, ensembles show a pattern of upper-level ridging
developing across the western U.S. This will put us in a regime of
northwesterly flow. Precipitation chances for the rest of next week
currently sit below 30%.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 618 PM CDT Thu Jul 4 2024
A passing cold front will bring scattered thunderstorms to
southern Missouri this evening. The main impacts to the
terminals will occur between 01 and 06 UTC. IFR visibilities
can be expected beneath thunderstorms along with gusty and
erratic winds.
The storms will then shift southeast of the area late tonight
with VFR prevailing into Friday. Surface winds will remain out
of the northwest through Friday with afternoon gusts around 20
knots.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch until 1 AM CDT Friday for KSZ073-097.
MO...Flood Watch until 1 AM CDT Friday for MOZ055>058-066>071-
077>081-083-089.
Heat Advisory until 9 PM CDT this evening for MOZ093-095>098-
101>106.
&&
MESOSCALE...Schaumann
SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...SchaumannHazardous Weather Outlook National Weather Service Springfield MO 246 PM CDT Thu Jul 4 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052000- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 246 PM CDT Thu Jul 4 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Marginal tornado risk. Marginal hail risk. Slight thunderstorm wind damage risk. Significant lightning risk. Significant excessive heat risk. Limited excessive rainfall risk DISCUSSION... The heat and humidity will remain in place across the area through this evening. Heat index values will range from 95 to 110 degrees. Highest heat index values are expected south of Highway 60. Scattered storms are expected to develop late this afternoon into this evening. Some storms may be strong to severe with large hail to quarters and damaging straight line winds to 60 mph. Heavy rain and localized flooding will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The next best thunderstorm chances are Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight for most of the Ozarks. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
Preliminary Local Storm Report
National Weather Service Springfield MO
239 PM CDT Thu Jul 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM Tstm Wnd Dmg 1 WSW Cape Fair 36.72N 93.53W
07/03/2024 Stone MO NWS Storm Survey
Thunderstorm winds ranging from 70 to 80 mph
produced damage to marina with a portion
breaking away from mooring. Dock A sustained
most damage. Tree branches broken, a few
trees uprooted and snapped. No injuries at
campground. No significant structure damage
to camper trailers.
&&
ANGLEPreliminary Local Storm Report
National Weather Service Springfield MO
245 PM CDT Thu Jul 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Tstm Wnd Dmg 2 WNW Cape Fair 36.74N 93.54W
07/03/2024 Stone MO NWS Storm Survey
Collapse of a 280 feet free standing cell
phone tower. No debris lofted around home or
tower. Strongest winds near 100 mph remained
at tower height. Tower built on elevation
near 1308 feet.
&&
ANGLESpecial Weather Statement
National Weather Service Springfield MO
654 PM CDT Thu Jul 4 2024
MOZ101-050030-
McDonald MO-
654 PM CDT Thu Jul 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MCDONALD COUNTY
THROUGH 730 PM CDT...
At 653 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bella Vista, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Big Sugar Creek State Park, Pineville, and Powell.
This includes Interstate 49 between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 9437 3660 9441 3669 9407 3650 9407
TIME...MOT...LOC 2353Z 251DEG 9KT 3654 9429
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
PriceSpecial Weather Statement
National Weather Service Springfield MO
733 PM CDT Thu Jul 4 2024
MOZ101-102-050100-
Barry MO-McDonald MO-
733 PM CDT Thu Jul 4 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN MCDONALD AND BARRY
COUNTIES THROUGH 800 PM CDT...
At 732 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Cassville, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Roaring River State Park, Big Sugar Creek State Park, Table Rock
Lake, Cassville, Shell Knob, Seligman, Exeter, Wheaton, Butterfield,
Washburn, Emerald Beach, Eagle Rock, Chain-O-Lakes, Arrow Point,
Wayne, Powell, Rocky Comfort, and Ridgley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Table Rock Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3659 9431 3675 9420 3675 9407 3678 9407
3680 9386 3674 9358 3654 9358 3650 9407
TIME...MOT...LOC 0032Z 255DEG 9KT 3665 9379
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
PriceThe Springfield radar (KSGF), 83 km away, was scanning. The volume nearest the first event began at 01:00 UTC.
19 thunderstorm wind, 1 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Public report of quarter size hail.
A tree was reported down on a home.
Power lines were reported down in Clever.
Multiple trees and power lines were reported down.
A large tree was uprooted, and numerous branches were reported down due to high winds.
A tree was blocking the road near East Elementary School, with many smaller tree branches damaged and snapped.
Multiple large 1 to 3 inch tree limbs were reported down. A few shingles were blown off a roof.
Report of 2 inch limbs down in Nixa. There were also over 1000 homes without power in Christian County.
Report of 1 inch limbs broken and shingles blown off.
Report of 1 inch limbs broken and shingles blown off.
Law enforcement estimated 70 mph winds in Christian County, resulting in over 3000 power outages.
Report of trees uprooted or snapped and a roof blown off.
Report of 3 inch tree limbs and power poles broken. A downburst signature was evident on radar at the time.
A large tree was snapped from the trunk, with many other smaller branches broken and strewn about.
Public report of 2.99 inches of measured storm total rainfall.
Multiple large tree branches were reported down with power outages reported as well.
Multiple large trees were reported blown over. Several larger branches were also broken at the old Junior High School.
Utility company reported that trees were blown into power lines, breaking three poles. Lightning caused a few breakers to open, causing power outages for over 700 homes.
Report of trees uprooted and large tree limbs damaged.
Several trees and limbs were reported down at Pulltite Campground and along EE Highway in Shannon County.
Multiple large trees were blown down across Highways 19 and KK.
Social media video reported elevated streamflow and flooding near a residence at the Bennett Spring State Park dam.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205260, 1205261, 1205262, 1205263, 1205264, 1205265, 1205267, 1205268, 1205269, 1205270, 1205271, 1205272, 1205273, 1205274, 1205275, 1205276, 1205277, 1205278, 1205280, 1205281, 1205283, 1205284.